Hydrocodone Overdose: Symptoms and Facts

| last updated


Can You Overdose on Hydrocodone?

Hydrocodone (Vicodin, Norco, Lortab) is an opioid pain medication. It is generally safe when taken for a short time, but it can be addictive, especially when abused.

Hydrocodone overdose occurs when people take too much of the drug or mix it with other drugs. When people overdose, their breathing and heartbeat can slow and stop.3 Many people recovering from a hydrocodone overdose have a substance abuse problem and should consider drug rehab treatment.


Signs and Symptoms

Signs and symptoms of a hydrocodone overdose may include the following:

  • Cold and/or clammy skin
  • Muscle weakness
  • Very slow or stopped breathing
  • Blue or purple fingernails or lips
  • Deep sleep from which the person cannot be awakened
  • Extremely small “pinpoint” pupils
  • Slow or stopped heartbeat3,9

How to Help

A hydrocodone overdose requires immediate medical attention. If you or someone you know experiences the symptoms listed above, call 911 immediately.

Man performing rescue breathing for hydrocodone overdose
While you wait for the paramedics, there are a few things you can do to help. If a person is not breathing, you can perform rescue breathing. The steps for rescue breathing are as follows:

  1. Make sure the person’s airway is clear (nothing inside the mouth or throat).
  2. Put your hand on the person’s chin, tilt back his or her head, and pinch the nose closed.
  3. Place your mouth over the other person’s mouth and make a seal.
  4. Give 2 slow breaths, and make sure you see the person’s chest rise (if it doesn’t rise, try tilting the head back more).
  5. Give 1 breath every 5 seconds.3

People that are breathing are still at risk of choking on their own vomit. It is best to stay with a person until the paramedics arrive. But if you have to leave them, even just to go call 911, put them in the recovery position.

  1. Lay the person on his or her side.
  2. Pull up one knee to prevent the person from rolling over.
  3. Rest the head on the hands facing sideways.4

Giving Naloxone

Naloxone (Narcan) is an antidote to opioid overdose. It works almost immediately to reverse the effects of opioids by blocking the opioid receptor sites. Although it does not reduce the effects of other drugs such as benzodiazepines, cocaine, or speed, it may still be helpful if a person has mixed opioids with another sedative.3

With quick access to naloxone, an opioid overdose does not have to be fatal. Emergency responders use it, but friends and family can use it, too.3 If you are concerned that you or someone you know might overdose on hydrocodone in the future, talk to your doctor or pharmacist about getting naloxone for your home.


Risk Factors for Overdose

Some people have an increased risk of overdosing on hydrocodone. Risk factors include:

  • Using hydrocodone in combination with other sedating drugs (benzodiazepines, ketamine).
  • Combing hydrocodone with alcohol.
  • Chronic pain.
  • History of substance abuse.
  • Existing opioid dependence and addiction.
  • History of mental health problems.
  • History of overdose.
  • High tolerance and high daily dose.
  • Injecting the drug. 5,6

Hydrocodone Overdose Treatment

Recover From Hydrocodone Overdose

If you need help recovering from an overdose, call 1-888-319-2606

Who Answers? to get more information about treatment programs.

To treat a hydrocodone overdose, medical professionals will first determine whether respiratory arrest has occurred, or if the patient is still able to breathe without assistance.

Because death and serious complications can result from a lack of oxygen, ventilation is extremely important.3 Once the person has been given a steady supply of oxygen, he or she will likely be given a dose of naloxone (Narcan).

Hydrocodone overdose treatment will usually include at least one dose of naloxone. (If the person has been taking extended-release hydrocodone, he or she may need repeated doses to counteract the long-acting effects of the drug.) Because naloxone blocks the opioid receptors in the brain, it can send people into immediate withdrawal.7

The sudden onset of withdrawal symptoms after a dose of naloxone can be quite jarring. People might experience sweating, rapid heart rate, tremors, nausea, vomiting, and diarrhea. These symptoms are not usually life-threatening, but a person may stay in the hospital for medically supervised detox.7


Can You Die From a Hydrocodone Overdose?

Hydrocodone affects areas of the brain that are responsible for breathing. In an overdose situation, the resulting lack of oxygen can ultimately cause death.4

In 2014 alone, there were about 19,000 deaths from prescription opioids such as hydrocodone.1 People often assume that prescription opioids are safer than illegal opioids (heroin). But today, at least half of all opioid overdose deaths involve a prescription medication.1


Recovering From an Overdose

Doctor talking to man recovering from hydrocodone overdose
A hydrocodone overdose can be a traumatic event that may also lead to extreme emotional reactions – including guilt, shame, and even gratitude. Survivors may apologize for worrying the ones they love, and they might be asked to explain why the overdose happened.

However, surviving an overdose can also be an opportunity to address the underlying problems that led to overdose. In most cases, the underlying problem is physical or emotional pain. If physical pain is at the root of the problem, the person should try to find a pain specialist who can help him or her find safer ways to manage pain. If the underlying cause is hydrocodone addiction, then it is time to seek treatment.

A life-threatening overdose is a sign that a substance abuse problem has gotten out of control, and the person should get treatment before it happens again. Recovery for hydrocodone overdose and dependence is offered in a variety of settings that use a number of different behavioral and medical treatments. Treatment options include:

  • Detox centers: These programs are set up to help people safely stop using alcohol or drugs. Medical staff monitor users and may prescribe medications to make the process more comfortable – easing cravings and other troublesome symptoms of acute opioid withdrawal. Some programs offer counseling, but the primary focus is easing users through the withdrawal process.
  • Outpatient treatment: Outpatient recovery includes a variety of programs that involve behavioral counseling on both an individual and group level. Some types of outpatient programs, such as partial hospitalization, offer access to medical care during treatment hours.
  • Inpatient treatment: Inpatient or residential recovery programs provide 24-hour structured treatment, counseling, and medical care. Users live at the facility and may also participate in other activities such as outdoor recreation, meditation, and art therapy. Upscale luxury and executive rehab clinics are also available.
  • 12-step and community-based treatment: This type of treatment includes peer-to-peer programs such as Narcotics Anonymous, as well as church groups and other support programs.
  • Medication-assisted treatment: Medication-assisted recovery involves the use of opioid replacement medications, such as methadone and buprenorphine, under the supervision of a physician. These medications can help make the withdrawal process more comfortable and prevent cravings to use.

Find an Addiction Recovery Center

Finding the best treatment program for you or a loved one may feel overwhelming at first, but we’re here to help. Call our hotline at 1-888-319-2606 Who Answers? anytime to speak with a treatment support advisor about your recovery options for hydrocodone overdose or addiction.

Sources

[1]. Centers for Disease Control and Prevention. National Center for Injury Prevention and Control (2016). Injury Prevention and Control: Opioid Overdose.

[2]. U.S. Department of Health and Human Services (2015). Opioid Abuse in the U.S.

[3]. Substance Abuse and Mental Health Services Administration (2016). SAMHSA Opioid Overdose Prevention Toolkit. HHS Publication No. (SMA) 16-4742.

[4]. Massachusetts Department of Public Health. Opioid Overdose Education and Naloxone Distribution.

[5]. World Health Organization (2014). Fact Sheet on Opioid Overdose.

[6]. Paulozzi, L., MD (2012). Populations at Risk of Opioid Overdose. Division of Unintentional Injury Prevention, National Center for Injury Prevention and Control, Centers for Disease Control and Prevention.

[7]. National Institute on Drug Abuse (2016). Naloxone.

[8]. National Institute on Drug Abuse (2016). Prescription Drug Abuse.

[9]. The American Society of Health-System Pharmacists, Inc. MedlinePlus: Hydrocodone.

Ad

Most alcoholics can't quit on their own. There's no shame in calling for help.

Call Now

Last updated on December 7, 2018
2018-12-07T20:39:40+00:00